With the availability of immune checkpoint inhibitors to treat cancer, clinicians are turning their attention to adverse events other than the hair loss and extreme nausea associated with traditional chemotherapy.
Checkpoint inhibitors “have a totally different type of side effect profile that most patients haven’t seen before,” said pharmacist Ali McBride, clinical coordinator for hematology–oncology at the University of Arizona Cancer Center in Tucson.
He said checkpoint inhibitors—monoclonal antibody products that target mechanisms used by cancer cells to shut down parts of the normal immune response to tumors—are used both as the standard of care and in clinical trials at the cancer center.
FDA has approved 6 checkpoint inhibitors with indications for the treatment of cancer: pembrolizumab and nivolumab, which block the effects of human programmed death receptor-1 (PD-1); atezolizumab, avelumab, and durvalumab, which block the PD-1 ligand (PD-1L); and ipilimumab, a cytotoxic T-lymphocyte antigen 4–blocking antibody product.
Managing adverse events in patients treated with these products is part of McBride’s everyday work. He noted that new adverse event profiles are emerging as clinicians combine immunotherapies with traditional cytotoxic drugs.
McBride said skin rashes of varying severity rank among the most common toxic effects of immunotherapy that affect the cancer center’s patients. Gastrointestinal problems, including diarrhea and, in some cases, colitis, also occur and necessitate “a large amount” of patient education, he said.
And McBride said he’s increasingly hearing about rare complications of immunotherapy, such as cardiac problems and inflammation of the pituitary gland, as the treatments move from clinical trials into routine oncology practice.
The European Society for Medical Oncology (ESMO) last May published a guideline on the management of important adverse events that can result from treatment with checkpoint inhibitors. A similar guideline from the American Society of Clinical Oncologists is due for release this year.
According to the ESMO guideline, important immunotherapy-related adverse events can affect the skin, endocrine organs, liver, and lungs. Most problems initially manifest within the first 3 months of treatment but may do so up to a year after the discontinuation of treatment, according to the document.
McBride said all patients receiving immunotherapy at his cancer center are monitored throughout the course of treatment for endocrine abnormalities as well as problems affecting the liver, kidneys, and lungs.
Neurologic adverse events, some of them serious, have also been reported in patients treated with checkpoint inhibitors.
“We haven’t seen it as much, but it still can occur,” McBride said.
Among the most troubling concerns for patients, McBride said, are laboratory test results indicating the onset of hypothyroidism or other new endocrine abnormalities. Studies have shown that these conditions don’t typically resolve after the completion of immunotherapy.
“What we often see in these patients is . . . they will likely have lifelong hypothyroidism” requiring thyroid hormone replacement therapy, he explained.
Diabetes mellitus is another endocrine condition that may develop during treatment with PD-1 or PD-L1 inhibitors. The condition is a rare consequence of immunotherapy, but it may require lifelong insulin treatment.
McBride said clinicians should expect to encounter patients with immunotherapy-related adverse events in a variety of inpatient and outpatient sites, including internal medicine and emergency departments.
“It’s actually not only oncology that’s dealing with this,” he said. He added that it’s important for pharmacists and other clinicians in all settings to be alert for symptoms that may be attributable to a patient’s immunotherapy medication history.
Also important, he said, is to manage adverse events in such a way that patients can continue their immunotherapy regimen.
Often, he said, that means “steroids, steroids, steroids.”
The labeling for all 6 FDA-approved checkpoint inhibitors recommends corticosteroid therapy for the management of many types of immune-related adverse events that occur during treatment with the immunotherapy products.
The ESMO guideline emphasizes that corticosteroids, despite their immunosuppressive effects, do not appear to alter the effectiveness of checkpoint inhibitors.
McBride said monitoring for adverse events and reporting them are among the most important services pharmacists can provide to build the knowledge base of immunotherapy, including its long-term effects.
“We’re in a very early stage in terms of understanding the side effect profiles,” he said.
[This news story appears in the March 1, 2018, issue of AJHP.]